The boy came into contact with bodybuilding cream used by his father. Doctors say the boy's genitals became larger, he grew pubic hair and developed acne. When doctors tested him, they found he had twice the normal level of testosterone in his bloodstream for a boy his age.
Testosterone cream and other products containing anabolic steroids may induce premature sexual development in children, researchers said. That could lead to long-term problems such as rapid bone growth, followed by no growth at all -- causing a child to be unusually short as an adult.
Researchers at the University of North Carolina at Chapel Hill based their findings on the boy's case. In addition to a "significantly enlarged penis," researchers said exposure to the testosterone cream, which is available by prescription, also caused him to develop pubic hair and mild facial acne.
Eventually, they determined the boy was exposed to testosterone during regular daily contact -- such as piggy back rides -- with his father, who had been applying the cream to his own arms and back as part of a body-building regimen. The boy also may have come into contact with the cream while playing on his father's gym equipment and mats, researchers say.
Four months after the father stopped using the cream, the boy's pubic hair and acne diminished dramatically, researchers said. His penis remained the same.
Researchers say they likely caught the problem in time to save the boy from long-term problems. But they add that parents -- of both boys and girls -- should take note.
"This stuff is all around. You have to be careful," said Dr. Augustin D'Ercole, one of the study's authors and chief of pediatric endocrinology at the University of North Carolina at Chapel Hill.